Format

Send to

Choose Destination
Epilepsia. 2001 Oct;42(10):1359-62.

Low serum biotinidase activity in children with valproic acid monotherapy.

Author information

1
Institute of Child Health, Aghia Sophia Children's Hospital, Athens, Greece.

Abstract

PURPOSE:

Valproic acid (VPA) is an effective antiepileptic drug (AED), which is associated with dose-related adverse reactions such as skin rash, hair loss (alopecia), etc. Profound as well as partial biotinidase deficiency causes dermatologic manifestations similar these. Therefore, it was of interest to evaluate serum biotinidase activity in patients receiving VPA monotherapy.

METHODS:

Seventy-five patients with seizures, mean age, 8.6 years (+/-1.9 years) were divided into three groups. Group A (n = 25) was treated with VPA 28.7 +/- 8.5 mg/kg/24 h, group B (n = 25) with 41.6 +/- 4.9 mg/kg/24 h, and group C with 54.5 +/- 5.8 mg/kg/24 h. Their "trough" VPA serum levels were 40.9 +/- 13.2, 86.25 +/- 11.5, and 137 +/- 14.5 microg/ml, respectively. Fifty healthy children were the controls. Patients and controls underwent clinical and laboratory evaluations including liver function data, complete blood counts, NH3, and so on, after 45 days of VPA treatment. Biotinidase serum levels were evaluated fluorometrically.

RESULTS:

Liver function data were found elevated in the groups B and C. On the contrary, biotinidase activity was significantly statistically lowered (p < 0.001) in groups B and C (1.22 +/- 1.11, 0.97 +/- 0.07 mmol/min/L respectively), as compared with controls (5.20 +/- 0.90 mmol/min/L). Strong inverse correlations were observed between liver enzymes and VPA blood levels with the activity of the enzyme. Additionally, no inhibitory effect on biotinidase activity was found, when the enzyme was incubated in vitro with high (1.2 mM) concentrations of the drug. Skin lesions (seborrheic rash, alopecia) were improved in our patients after biotin (10 mg/day) supplementation.

CONCLUSIONS:

It is suggested that VPA impairs the liver mitochondrial function, resulting in a low biotinidase activity and or biotin deficiency. Biotin supplementation could restore some of the side effects of the drug.

PMID:
11737173
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center